CSN Login
Members Online: 11

Nausea

tygin
Posts: 4
Joined: Mar 2007

I am new here. I was wondering if anyone else experienced nausea while off of their synthroid while waiting for the radiation treatments to begin. I have been off my synthroid for 5 weeks now and am so nauseated that I can hardly eat, let alone cook for my family.

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

I'm sorry you are going through this, but yes - it is normal, unfortunately. Each of us seems to suffer the symptoms of 'going hypo' differently. Some have very little trouble - others among us (me included!) are like a 'laundry list' of every symptom in the books, and then some.

On page 4 of this document there is a 'list' that you could print off for your family, maybe post it on the fridge, so that they know a bit more about what you are going through:
http://www.thyroid.org/patients/brochures/Hypothyroidism%20_web_booklet.pdf

For me, the nausea, restless legs syndrome, low temperature and 'myalgia' - pains in the muscles and tendons were the most difficult ones to deal with. My face looked like a 'moon' and my body ballooned up like I had water retention with no end.

It is temporary... but that doesn't help in the moment. I found drinking (herbal) peppermint tea helped a bit; also, buy some candied ginger chunks (available in the baking aisle of your supermarket) - that really seems to settle the stomach alot. I drank 'flat' ginger ale, and it helped too.

Some things seemed to stay down better than others. Try pasta with butter and sugar - you can eat it warm or cold - it worked well for me.

Do stick with 'low iodine diet' items, but remember, low iodine does not mean 'no salt whatsoever....' Sometimes if you do not have a little bit of (non-iodized) salt in your diet that can make the nausea issues worse, too.

There are some tips in the free Low Iodine Cookbook located at:
http://www.thyca.org

Hope thise help - once our hormones are replensihed these symptoms will all subside, but they can be very trying while we experience them. All the best - oh, and if the nausea is severe? Please speak to your family doctob=r about this.... he may want to prescribe some prescription strength aids to help you stay healthy through all of this. Hopefully your treatment will be completed soon, and they will start you on hormones soon, too... if you are feeling really rough, ask for a TSH test, and if your TSH is very very high, try to get them to 'bump up' the time frame for you... it is NOT good to be tooo hypo for an overly long period of time.
Bobbi aka Rustifox

tygin
Posts: 4
Joined: Mar 2007

Thank you so much for the information. I fit the symptoms in the list perfectly. Some of them I thought were all in my head like my face swelling and my arms and legs tingling. You let me know that this is all normal. Thank you. I have my treatment next week, so there is a light at the end of the tunnel. Thanks again.

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

I'm glad it helped a bit. I meant to mention - one of the reasons we get nausea during hypo times is because the metabolism 'slows down' so much... so the speed we digest food, motility, etc all slows down, too. Sometimes smaller meals, more frequently will help a bit with this, too - eating small (healthy) things maybe 6 times a day, instead of 3 big meals. But even if you are nauseated, it is really important to keep your nutrition levels up. We shouldn't take vitamins or nutrional supplements while on the low iodine diet, so it's even more important to eat healthy. Hope your treatment goes well! In another 6-8 weeks, all this will hopefully be behind you.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network